Minnesota, 2016

Extreme Cold in Minnesota, December 17 to 18, 2016

December 17 to 18, 2016 · NWS FGF · 24 events in 24 counties and zones

The coldest temperatures were recorded on Sunday morning (the 18th), when most sites reported 20 below to 30 below zero minimum temperatures. When combined with steady winds of 5 to 15 mph, wind chill readings ranged from 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The coldest temperatures were recorded on Sunday morning (the 18th), when most sites reported 20 below to 30 below zero minimum temperatures. When combined with steady winds of 5 to 15 mph, wind chill readings ranged from 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 16, 11:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 16, 11:38 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1138 PM CST Fri Dec 16 2016

.UPDATE...
Issued at 1135 PM CST Fri Dec 16 2016

Tweeked pops one final time for second area of light snow moving
east into SE ND attm. With this batch of light snow keeping winter
wx advisory overnight as planned. Seeing a surge of stronger winds
southeast into E ND late this evening with the colder air. Wind
chills to 40 below in NCNTRL ND attm.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 311 PM CST Fri Dec 16 2016

Primary forecast challenges continue to be light snow across the
south, incoming arctic airmass and associated headlines.

For the winter weather advisory, light snow has been reported as
far north as Devils Lake with the main band continuing to be south
of the CWA in SE SoDak and srn MN. Generally less than one half an
inch is expected north of I 94...with amounts increasing to around
3 to 4 inches toward the SD state line into Grant County MN. This
gradient will be quite tight and the 3 to 4 inch accumulations
will be right along the border, with northern Wilkin/Richland and
Ransom counties struggling to make an inch. By early morning, the
cold arctic air will bring wind chills into the winter weather
advisory area by 4 AM to 6 AM.

For the wind chill warning, the primary change has been to fill in
the area to the northwest covered earlier by a wind chill warning
and the winter storm advisory to the south. In reality, wind chill
advisory criteria will be met by midnight in these central and
eastern zones...however they will eventually fall into warning
criteria by midnight Saturday night. Therefore, some changes were
made to the headlines. The northwest zones beginning time was
moved up to 9 PM tonight to account for wind chill ADVISORY
criteria being met a few hours earlier than expected. The start
time for the remainder of northeastern ND and northwest MN was
bumped up to 3 AM and the area in the current winter storm
advisory will change to a wind chill warning at 6 AM. Again,
mostly advisory criteria tonight and tomorrow but falling into
warning criteria tomorrow night due to a long duration arctic
blast. Models continue to indicate the low pressure system to the
south pulling snow out of the southeastern zones by early Saturday
morning.

.LONG TERM...(Saturday night through Friday)
Issued at 311 PM CST Fri Dec 16 2016

Saturday night to next Friday...There is overall good agreement and
consistency with model guidance leading to a high confidence with
the general forecast for northern plains. Period starts with the
coldest air of the season to date with Sunday morning lows in the 20
to 30 below range. Already have windchill warning headline for this
period. Rapid warmup commences Sunday night into Monday as quasi-
zonal 500mb flow develops with westerly SFC winds causing rising
temps overnight as arctic airmass gets shunted eastward. Max temps
on Monday expected to be 25 degrees warmer than Sundays, with highs
around 25F. Temperatures keep rising with 850mb temps warming from
-25 to -30C on Sunday to near 0C by Monday and Tuesday afternoon.
Small window of some light snow on Tuesday morning across the north
with max temps Tuesday around 30F. A weak clipper system is expected
on Wednesday with light snow possible for the entire area. Max temps
Wednesday to Friday in the mid 20s with lows in the teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1135 PM CST Fri Dec 16 2016

A second batch of light snow into Fargo with IFR vsbys and VFR
ceilings thru 08/09z. Otherwise VFR with north-northwest winds 8
to 18 kts overnight into Saturday. Will see a decrease in VFR
stratocu and mid clouds from the northwest later tonight into
Saturday morning leading to a mostly clear sky by Saturday
evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Saturday for NDZ049-052-
     053.

     Wind Chill Warning from 6 AM Saturday to noon CST Sunday for
     NDZ049-052-053.

     Wind Chill Warning from 3 AM Saturday to noon CST Sunday for
     NDZ008-016-024-026>030-038-039.

     Wind Chill Warning until noon CST Sunday for NDZ006-007-014-015-
     054.

MN...Winter Weather Advisory until 6 AM CST Saturday for MNZ029>032-
     040.

     Wind Chill Warning from 6 AM Saturday to noon CST Sunday for
     MNZ029>032-040.

     Wind Chill Warning from 3 AM Saturday to noon CST Sunday for
     MNZ001>009-013>017-022>024-027-028.

&&

UPDATE...Riddle
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Riddle
Hazardous weather outlook, Dec 16, 4:38 AM CST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CST FRI DEC 16 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
438 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER A FIRST DUSTING OF LIGHT SNOW EARLY THIS MORNING, MORE LIGHT
SNOW WILL DEVELOP SOUTH OF THE I-94 CORRIDOR THIS AFTERNOON AND
CONTINUE INTO THE EVENING. ACCUMULATIONS WILL RANGE FROM 2 TO 4
INCHES.

WIND CHILLS WILL DROP TONIGHT AS EVEN COLDER AIR MOVES INTO THE
AREA. AFTER MIDNIGHT, THE WIND CHILLS IN THE DEVILS LAKE BASIN
WILL RANGE FROM 40 TO 45 BELOW ZERO. A WIND CHILL WARNING IS IN
EFFECT FOR THAT AREA BEGINNING AT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS WILL RECOVER JUST A LITTLE BIT DURING THE
DAY ON SATURDAY, BUT THEN PLUNGE BACK DOWN INTO THE 40 TO 45 BELOW
RANGE ACROSS ALL OF EASTERN NORTH DAKOTA, NORTHWEST MINNESOTA, AND
WEST CENTRAL MINNESOTA. THE WIND CHILL WARNING WILL BE IN EFFECT
THROUGH NOON ON SUNDAY. SOME RECOVERY OF TEMPERATURES WILL BE
POSSIBLE SUNDAY AFTERNOON AND NIGHT, BUT WIND CHILLS WILL SLOWLY
RISE UP ABOVE 25 BELOW.

LIGHT SNOW WILL BE POSSIBLE NORTH OF THE HIGHWAY 200 CORRIDOR
SUNDAY NIGHT, BUT AMOUNTS ARE EXPECTED TO REMAIN UNDER AN INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE
APPRECIATED.

In the hours before

Local storm report, Dec 16, 11:14 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1114 PM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     SNOW             LISBON                  46.44N 97.68W
12/16/2016  E1.5 INCH        RANSOM             ND   PUBLIC

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
December 17, 3:00 AM CST to December 18, 12:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 17, 6:00 AM CST to December 18, 12:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 17, 6:00 AM CST to December 18, 12:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 17, 6:00 AM CST to December 18, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
December 17, 6:00 AM CST to December 18, 12:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 17, 6:00 AM CST to December 18, 12:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663123, 663124, 663125, 663126, 663127, 663128, 663129, 663130, 663131, 663132, 663133, 663134, 663135, 663136, 663137, 663138, 663139, 663140, 663141, 663142, 663143, 663144, 663145, 663146.